High Wind, El Paso
- When
- March 8, 2:00 PM MST to 6:00 PM MST
- Where
- El Paso forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $2,000
- Reported by
- OFFICIAL NWS OBS.
Strong gradient winds blew across far west Texas with a measured gust of 59 mph at the El Paso International Airport. Unofficial measurements exceeded 70 mph in some favored downslope locations.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
Strong gradient winds blew across far west Texas with a measured gust of 59 mph at the El Paso International Airport. Unofficial measurements exceeded 70 mph in some favored downslope locations. A portion of a roof was blown off in Cornudus, while a partition wall was blown down at a business in El Paso's lower valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 8, 3:46 AM MST, 10 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 346 AM MST WED MAR 8 2006 .SYNOPSIS... STRONG WINDS AND BLOWING DUST ARE EXPECTED TODAY AS A STORM SYSTEM MOVES INTO THE STATE. A SLIGHT CHANCE OF RAIN AND MOUNTAIN SNOW IS POSSIBLE FOR THE MOUNTAINS AND LAKES REGION THROUGH TONIGHT. A STRONG WEST TO SOUTHWEST FLOW WILL PERSIST OVER THE REGION THROUGH THE WEEKEND WITH BREEZY TO WINDY CONDITIONS EXPECTED EACH DAY. COOLER TEMPERATURES NEAR OR SLIGHTLY BELOW NORMALS WILL OCCUR. && .DISCUSSION... AN UPPER LEVEL TROUGH APPROACHING THE STATE WILL SET UP STRONG WIND CONDITIONS ACROSS THE FORECAST AREA TODAY. WINDS SHOULD PEAK THIS AFTERNOON WHEN THE SURFACE PRESSURE GRADIENT TIGHTENS AND WHEN MAXIMUM MIXING BETWEEN THE SURFACE LAYER AND THE WINDS ALOFT WILL OCCUR. WIND SPEEDS BETWEEN 30 TO 40 MPH WITH GUSTS TO 50 MPH WILL BE POSSIBLE. THE STRONGEST WINDS ALOFT ARE EXPECTED TO MORE TO THE SOUTH OF THE BORDER WHEN MAXIMUM MIXING OCCURS. THAT SHOULD SPARE MOST OF THE FORECAST AREA OF WARNING CRITERIA WINDS. WILL ISSUE A WIND ADVISORY FOR TODAYS WINDS. IN ADDITION TO THE WINDS...REDUCED VISIBILITIES CAN BE EXPECTED IN DUST PRONE AREAS OF THE LOWLAND DESERTS FROM BLOWING DUST AND SAND THIS AFTERNOON. NORTHERN ZONES STILL HAVE A SLIGHT CHANCE OF RAIN AND MOUNTAIN SNOW FROM THIS SYSTEM BUT THINK AMOUNTS WILL BE SMALL. WINDS WILL DIMINISH LATER THIS EVENING. A PERSISTENT WINDY PATTERN WILL BE SETTING UP OVER THE REGION AS A STRONG WEST TO SOUTHWEST FLOW OCCURS ACROSS THE FORECAST AREA THROUGH THE WEEKEND. THE DRIVING FORCE BEHIND THE FLOW WILL BE A LARGE LONG WAVE TROUGH THAT WILL SLOWLY MOVE ACROSS THE COUNTRY FOR THE NEXT SEVERAL DAYS. PRECIP CHANCES DO NOT LOOK PROMISING BUT WILL KEEP THE SOUTHWEST MOUNTAINS OF NEW MEXICO IN A SLIGHT CHANCE CATEGORY FOR THE WEEKEND. .AVIATION...VALID 08/12Z-09/12Z STRONG WINDS EXPECTED BY THIS AFTERNOON ACROSS THE REGION WITH POTENTIAL WIND GUSTS UP TO 50 MPH. REDUCED VISIBILITIES DUE TO BLOWING DUST POSSIBLE AT DMN AND ELP AIR PORTS UNTIL 02Z... OTHERWISE CONDITIONS WILL REMAIN MAINLY VFR. STRONG SOUTHWEST FLOW PATTERN WILL GENERATE TURBULENCE...WHICH COULD BE MORE INTENSE IN THE VICINITY OF LOCAL MOUNTAINS. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 68 45 67 45 69 / 0 0 0 0 0 SIERRA BLANCA TX 67 40 66 41 68 / 0 0 0 0 0 LAS CRUCES 66 40 65 41 66 / 0 0 0 0 0 ALAMOGORDO 66 38 63 40 65 / 0 10 0 0 0 CLOUDCROFT 44 21 42 23 44 / 20 20 0 0 0 TRUTH OR CONSEQUENCES 65 36 63 39 65 / 10 10 0 0 0 SILVER CITY 54 28 54 31 56 / 10 20 0 0 0 DEMING 66 36 64 39 66 / 0 0 0 0 0 LORDSBURG 63 35 63 39 66 / 10 10 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... TXZ 055-056 WIND ADVISORY TODAY NMZ 022>025-030>032 WIND ADVISORY TODAY 04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 619 AM MST WED MAR 8 2006 NMZ022>025-030>032-TXZ055-056-091330- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 619 AM MST WED MAR 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT SOUTHWEST TO WEST WINDS EXPECTED TO INCREASE TO 30 TO 40 MPH SUSTAINED WITH GUSTS TO 50 MPH BY THIS AFTERNOON. REDUCED VISIBILITIES IN BLOWING DUST ARE PROBABLE IN DUST PRONE AREAS OF THE DESERTS. WINDS WILL GRADUALLY DIMINISH TONIGHT. SEE WIND ADVISORY FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STRONG UPPER WEST FLOW PATTERN WILL RESULT IN BREEZY TO WINDY CONDITIONS THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... GNL
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498028, 5498029.